Ask Julie

lamictalWhy Did They Put Me on Thorazine in the 70’s?

Hi Julie,  I was reading the list of meds,  and what they were approved for at such, and such a date. As a teen I was in a couple of hospitals in the early 1970’s. I was given the anti psychotic thorazine. I don’t know if I was ever diagnosed with anything then. I was diagnosed a year and a half a go with BP2 at the age of 48. Would you think that if I was made to take thorazine back in the 70’s,  that they thought I was BP,  or could I have been given that med for other reasons. I always wonder what my diagnosis was then,  but I have no way to find out. Thanks for all the books you’ve written,  and all the blogs,  and info you give to all us beepers!!!! Best wishes to you!!!      Tehenita

**

Hi Tehenita,

Thorazine! Whew. That is a strong drug with a lot of side effects- it was a miracle when it came out though. Many people with schizophrenia who were intitutionalized were able to get out into the real world. The introduction of Thorazine to the medical profession was one of the biggest breakthroughs of all time.  Problems happened when people where put on the drug and then let out of hospitals with no management plan or support system in place. But that is another story….

The new versions of anti psychotics are called atypical anti pychotics: These include Seroquel, Risperdal, Zyprexa and Abilify.  These drugs definitely have less side effects, but recent studies have concluded that they are no more effective than the older anti psyhotics such as Trilafon, Thorazine and Haldol.  The newer anti psychotic are the best choice due to side effects.

There are so many reasons you could have been given Thorazine. Suicidal thoughts- agitation, to make you quiet and less trouble- to calm down a mild manic episode that was not known to be mania, etc. If you can ask your parents- I’d ask what symptoms you had and why they ok’d the thorazine- they may have not understood what it was- they may not have been asked!  The main reason was probably selection- there were no atypical anti psychotics then and it could be your health care professional was older and used to thorazine!

It was SO different in the 70s. It was so different when I was diagnosed in 1995. Bipolar II is still underdiagnosed- so we are lucky to have a diagnosis!

I think that going back in time and writing down your symptoms and feelings in the 70s  and then comparing them to now would be a good way to find out what was going on.

I’d be interested to know what you find out. Thank you for your kind comments about my work!

Julie

**

lamictalHow do I talk to my boyfriend about his Lamictal dose?

I often get questions on how to talk a person with bipolar disorder about their medications.   Here is a question from Cheryl.  I use a tecnhnique I use called ‘scripts’ with all of my coaching clients. I explain a bit about scripts in my answer.

Hi Julie,

My boyfriend just started taking Lamcital about a year ago and his doctor only has him on 40 mg and it’s just not enough. After almost 20 years of refusing to take meds this is progress for sure, but both he and his doctor are being so very conservative I’m still waiting for the miracle to kick in. Don’t get me wrong, even at 40 mg it’s helped, but there is still irritably, cycling, sleeplessness, etc. His mom is at 400 mg so at least in theory he should be able to tolerate a higher dosage. How does one call attention to this issue without seeming to do so?

Thanks,  Cheryl

Hello Cheryl,

Thanks for your question. As you know, I’m not a doctor.  But 40mg of Lamictal is so low I’m surprised it’s working at all.  We are all different of course- but when the therapeutic dose of Lamictal is 200mg, it makes sense to get close to that to see how much the Lamictal can really help.  My coauthor Dr. John Preston is a psychopharmacology expert and he agrees! My mom is on 150 mg and my brother is on 300 mg. I am on 700 mg.  (Yes, 700 mg.) We are all getting huge benefits from the Lamictal. If your boyfriend were stable,  then it wouldn’t  matter what the dose is- but since he is having symptoms,  the dosage needs to be examined!

Regarding how to talk with him. I believe in a very direct approach. If you can’t talk to him about his meds, it will be hard on you to always have to tip toe around the topic.  I teach all of my clients to talk directly with their loved ones- BUT there is a certain way you have to do it. I call the following example  a script. This means you stick to it and use a tone of voice that is loving, light and yet firm.

Here is what I would say:  I know that you and your doctor are trying to take things slowly. This usually means a few months at a time to increase a dose.  Lamictal only works well when it’s at a therapeutic dose.  All of the research shows that Lamictal works at around 200 mg. I know that you are working so hard to manage this illness. I’m really proud of you! I want the meds to make a difference.  It will never hurt to try a higher dose and you can go from there.

I know you like your doctor and he wants to make sure you’re ok, but you’re also a part of this. It’s about team work. I have heard that Lamictal helps with depression, but it also calms down anger, rapid cycling, hypomania and sleep troubles.   (I read it on Julie’s blog and she knows first hand!) I want to work with you on this. A lot of people don’t know that Lamictal helps a lot more than depression. I want you to be as stable as possible because I love you!

Go for it Cheryl!

A Note from Julie:  All drugs have potential side effects. I believe that having a management plan that works- like the one I talk about in Loving Someone with Bipolar Disorder and Take Charge of Bipolar Disorder comes first. We can then add medications as needed. This is the only method that makes sense to me. If someone get very ill and needs immediate medications, I believe the next step is this plan. Dosing depends on your symptoms. I assure you that it’s possible for you or a loved one to take the minimum dose of a drug with all of the benefits and less side effects once there is a management plan in place.   This is especially true for those of us with bipolar disorder two as we don’t experience full blown mania.  The more bipolar disorder symptoms you can manage on your own, the less you will need high doses of medications. This means less side effects. Work on triggers and lifestyle- and then add the smallest amount of drugs needed to help you find good stability. Heck yes, it’s a lot of work, but it’s better than being sick and drugged out on medications.

We can do it! Julie